Arizona, 2024

Flash Flood in Arizona, August 13 to 15, 2024

August 13 to 15, 2024 · NWS FGZ · 1 event in 1 county or zone

Monsoon moisture over northern Arizona and Utah brought showers and thunderstorms to those areas. This caused several spikes to the Paria River at the confluence of the Colorado River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Monsoon moisture over northern Arizona and Utah brought showers and thunderstorms to those areas. This caused several spikes to the Paria River at the confluence of the Colorado River. There also were several spikes in the flow in the days before this episode.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 13, 10:43 AM MST, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 13, 10:43 AM MST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1043 AM MST Tue Aug 13 2024

.SYNOPSIS...The chance of showers and thunderstorms continues
today before drier conditions set in starting Wednesday. Monsoonal
moisture then looks to gradually return by the weekend. Near-
normal temperatures through mid week will become above normal by
late week, along with generally light winds.

&&

.UPDATE...Another day of scattered showers and thunderstorms are
expected for today across northern Arizona. PWATs are a bit lower
this morning, according to the upper air sounding at Bellemont,
however, should be enough to support scattered convective
activity. Storm motion will be towards the north-northeast at
around 10-15 mph for today. With a longwave trough passing through
the Pacific Northwest, anticipate shear to be higher as well,
resulting in greater chances for severe thunderstorms than the
past couple of days. Confidence continues to increase in a
downward trend in moisture and storm activity beginning on
Wednesday and lasting through Friday, thanks to the infiltration
of drier air from the west as the previously mentioned trough
progresses across the Intermountain West. The forecast remains on
track this morning with no changes needed at this time.

&&

.PREV DISCUSSION /343 AM MST/...A few outflow boundaries combined
with elevated moisture values and a weak disturbance are keeping
some showers and thunderstorms going early this morning over
southern Apache and Navajo counties. This activity should
dissipate by around sunrise. The monsoon high has continued to
shift off to the east as a trough moves into the Pac NW. Satellite
estimates of precipitable water are showing some drying moving in
from the west, and this should result in a bit lower coverage of
storms later today compared to the past few days. Storm motion
will also increase as this trough approaches, with today's storms
moving toward the east-northeast around 10-15 mph, lessening the
overall threat of excessive rainfall in any one location. After
storms end this evening, the decreasing moisture values and a
developing mid-level cap will shut off storms over northern
Arizona on Wednesday and Thursday. Earlier models runs indicated
better moisture returning Friday as the high becomes re-
established over New Mexico, but have backed off on Friday's storm
chances. The model blend is now indicating only a 20% chance for
the White Mtns Friday with less than 10% elsewhere. By Saturday
and through early next week, with the high center persisting over
New Mexico and west Texas, southerly flow over Arizona should
result in an increase in moisture and storm chances returning to
our region each day. With the high being fairly strong, daytime
highs are likely to be 5-10 degrees hotter than normal especially
in eastern Arizona.

&&

.AVIATION...Tuesday 13/18Z through Wednesday 14/18Z...Mainly VFR
conditions persist through the period. Expect isolated to
scattered -SHRA/-TSRA from 19Z-03Z, with brief periods of MVFR/IFR
conditions in stronger storms. Main threats include hail, gusty
outflows, and heavy rainfall. Outside of erratic outflow winds of
up to 35 kts, anticipate west-southwest winds, 10-20 kts,
weakening after 02Z.

OUTLOOK...Wednesday 14/18Z through Friday 16/18Z...A drying period
will lead to widespread VFR conditions through Friday. Cloud cover
will be minimal during this time with little to no precipitation
expected. Plan on west-southwest winds 15-20 kts each afternoon.

&&

.FIRE WEATHER...Today and Wednesday...Scattered showers and
thunderstorms are expected again today, with mostly dry conditions
setting in by Wednesday. Heavy rain and gusty outflow winds will be
the main threats with any thunderstorms. Otherwise, daytime winds
west/southwest around 10 mph with near-normal temperatures.

Thursday through Saturday...Dry conditions remain through Friday,
before chances for showers and storms return by Saturday. Daytime
winds west/southwest around 10 mph with temperatures 5-10 degrees
above normal.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...None.

&&

PUBLIC...LaGuardia/JJ
AVIATION...LaGuardia
FIRE WEATHER...Humphreys

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 13, 11:11 AM MST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1111 AM MST Tue Aug 13 2024

AZZ004-005-131845-
Kaibab Plateau-Marble and Glen Canyons-
1111 AM MST Tue Aug 13 2024

...A STRONG THUNDERSTORM WILL IMPACT AREAS NORTH OF THE VERMILION
CLIFFS IN FAR NORTHERN COCONINO COUNTY THROUGH 1145 AM MST...

At 1110 AM MST, Doppler radar was tracking a strong thunderstorm over
White Pocket, or 26 miles west of Page, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
The Wave, White Pocket, Red Pocket, Paria Canyon, Paria River Slot
Canyon, and Vermilion Cliffs National Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3686 11164 3687 11198 3695 11203 3700 11202
      3700 11166
TIME...MOT...LOC 1810Z 263DEG 15KT 3698 11193

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

EFL
Special weather statement, Aug 13, 12:07 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1207 PM MST Tue Aug 13 2024

AZZ005-131945-
Marble and Glen Canyons-
1207 PM MST Tue Aug 13 2024

...A STRONG THUNDERSTORM WILL IMPACT LAKE POWELL IN FAR NORTHERN
COCONINO COUNTY THROUGH 1245 PM MST...

At 1204 PM MST, Doppler radar was tracking a strong thunderstorm over
Stateline Wash Slot Canyon, or 8 miles northwest of Page, moving east
at 15 mph towards Lake Powell.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...If on or near Lake Powell, get out of the water and move
         indoors or inside a vehicle. Remember, lightning can strike
         out to 10 miles from the parent thunderstorm. If you can
         hear thunder, you are close enough to be struck by
         lightning. Move to safe shelter now! Do not be caught on
         the water in a thunderstorm. Strong winds will cause very
         hazardous boating conditions.

Locations impacted include...
Glen Canyon Dam, Vermilion Park, Labyrinth Canyon, Trapeze Cove,
Page, Antelope Island, Wahweap, Wild Horse Mesa, NMS Beach, Page
Municipal Airport, Elm Street Fitness Park, Stud Horse Point,
Golliard Park, Tower Butte, Antelope Point Marina, Stateline Wash
Slot Canyon, and LeChee.

This includes the following highways...
 State Route 98 between mile markers 548 and 549.
 U.S. Highway 89 between mile markers 547 and 556.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3700 11128 3692 11126 3689 11160 3695 11167
      3700 11167
TIME...MOT...LOC 1904Z 263DEG 12KT 3699 11157

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

EFL

The radar

The Cedar City radar (KICX), 138 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Coconino

When
August 13, 1:00 PM MST to August 15, 11:00 PM MST
Where
Coconino County, 4.1 mi NNE of Marble Canyon to 8.35 mi NE of Marble Canyon
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
36.870, -111.590

Heavy rain over far northern Arizona and south-central Utah caused several spikes on the Paria River just before it joined the Colorado River upstream from The Grand Canyon. The water flow started to increase (from 4.98 feet) around 100 PM MST on August 13. There were three crests in the flow: 6.24 feet at 500 PM, 704 feet at 800 PM MST on August 13, and 7.66 feet at 300 AM MST on August 14. The flow returned to near normal at around 1100 PM on August 14.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2024Every state in 2024This day in weather historyWarnings in Arizona, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1213045.